New Mexico, 2010Heavy Snow in New Mexico, February 2 to 4, 2010
February 2 to 4, 2010 · NWS EPZ · 2 events in 2 counties and zones
A broad Pacific upper low moved across the desert southwest and southern New Mexico. S.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad Pacific upper low moved across the desert southwest and southern New Mexico. A strong surface high over the central U.S. brought low level easterly winds into the region providing plenty of moisture and cold air.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 2, 3:22 PM MST, 7 hours 38 minutes earlier.
Area forecast discussion, Feb 2, 3:22 PM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 PM MST TUE FEB 2 2010
.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION THIS
EVENING THROUGH THURSDAY...BRINGING LOWLAND RAIN AND MODERATE TO
HEAVY MOUNTAIN SNOW ACROSS THE MOUNTAINS IN SOUTHERN NEW MEXICO.
LOOK FOR SNOW LEVELS AROUND 7000 FEET WITH THIS STORM. TOTAL SNOW
FALL WILL RANGE FROM 6 TO 12 INCHES ABOVE 8000 FEET...WITH 3 TO 6
INCHES EXPECTED BETWEEN 7000 AND 8000 FEET. UP TO AN INCH OF
ACCUMULATION IS POSSIBLE AT LOWER ELEVATIONS DOWN TO 6000
FEET...WHERE A MIX WITH RAIN IS LIKELY. STORM WILL EXIT THE AREA
LATER THURSDAY...WITH WEAKER SYSTEM EXPECTED IN THE REGION LATER
THIS WEEKEND. DAYTIME HIGHS WILL RUN NEAR NORMAL THROUGH THE
PERIOD...WHILE OVERNIGHT ABUNDANT CLOUD COVER SHOULD KEEP
OVERNIGHT LOWS ABOVE NORMAL.
&&
.DISCUSSION...
APPROACHING STORM SYSTEM GATHERING STRENGTH IN THE EASTERN PACIFIC
JUST OFF BAJA CALIFORNIA...WITH SUPPORT FROM STRONG SUB-TROPICAL
JET. THIS IS TYPICAL OF AN EL NINO PATTERN FOR US. GIVEN THE
RELATIVELY WARM NATURE TO THIS STORM...SNOW LEVELS SHOULD START OUT
NEAR 8000 FEET AREA-WIDE WEDNESDAY NIGHT...LIKELY FALLING TO 7000
FEET EARLY THURSDAY AND POSSIBLY A LITTLE LOWER THROUGH THE DAY.
FORECAST CONCERNS CENTER ON DURATION OF HIGH SNOW LEVELS OVER
EXISTING SNOW PACK FOR THE GILA WILDERNESS AND SACRAMENTO
MOUNTAINS. IN ADDITION TOTAL SNOWFALL ABOVE 7000 FEET...AND
SIGNIFICANT RISES IN RIVERS AND STREAMS IN DRAINAGE WATERSHEDS ARE
ALSO CONCERNS FOR THESE AREAS.
LATEST TRENDS WITH GFS AND WTIH ECWMF TO LESSER EXTENT...HAVE BEEN
TO SLIGHTLY REDUCE AMOUNT OF COOLING ALOFT BEHIND UPPER LEVEL
TROUGH AS IT MOVES THROUGH THURSDAY. SUCCESSIVE NAM SOLUTIONS
REMAIN CONSISTENT WITH DEGREE OF EXPECTED COOLING ON BACK SIDE OF
SYSTEM. FEEL THAT RELATIVELY EXTENSIVE SNOW PACK ACROSS THE FOUR
CORNERS IS CONTRIBUTING TO CLIMATOLOGICAL LY LOW THICKNESSES FOR
OUR REGION...DESPITE ENVIRONMENT FOR THIS STORM. WITH THIS IN
MIND...MADE LITTLE CHANGES TO PREVIOUS FORECAST FOR SNOW LEVELS
AND TOTAL ACCUMULATIONS. HOWEVER ADDED MENTION OF ISOLATED
THUNDERSTORMS WEDNESDAY FOR SOUTHWESTERN AND SOUTHERN ZONES GIVEN
HIGH DEGREE OF TILT TO THE FIRST WAVE AHEAD OF TROUGH. STRONG
PVA...ISENTROPIC UP GLIDE AND FAVORABLE SHEAR...ALL POINT TO
POTENTIAL FOR AT LEAST ISOLATED ACTIVITY IN THESE AREAS TOMORROW.
NAM AND GFS SOLUTIONS HAVE INCREASED TOTAL PRECIP THROUGH THURSDAY
OVER LOWLANDS...SHIFTING EMPHASIS OF HEAVIEST PRECIP SLIGHTLY EAST
OF THE RIO GRANDE. 12Z NAM NOW HAS A 2 AND A QUARTER INCH BULLS EYE
RIGHT OVER WESTERN EL PASO COUNTY BY END OF DAY THURSDAY. FEEL
FLOODING POTENTIAL FOR MAJOR DRAINAGES THROUGH THE GILA WILDERNESS
SUCH AS THE GILA RIVER...IS LOW AT THIS POINT. HOWEVER WILL NEED
TO WATCH DRAINAGES DOWN WESTERN AND SOUTHERN SLOPES OF THE
SACRAMENTO MOUNTAIN RANGE...ESPECIALLY GIVEN THE SHIFT IN FORECAST
HEAVIER PRECIP AMOUNTS THROUGH THIS EVENT.
SYSTEM FORECAST TO EXIT OUR AREA LATE IN DAY THURSDAY WITH A BREAK
THROUGH EARLY THIS WEEKEND. ANOTHER TROUGH MOVING INTO THE FOUR
CORNERS BEGINNING SUNDAY...MAY BRING ISOLATED MOUNTAIN RAIN/SNOW
SHOWERS NORTH EARLY NEXT WEEK. STRONG BACKDOOR COLD FRONT REMAINS
FORECAST TO MOVE INTO OUR AREA EARLY NEXT WEEK...AND THIS COULD
PROLONG THE THREAT FOR SHOWERS IF INTERACTION OCCURS WITH THIS FEATURE.
&&
.AVIATION...VALID 03/00Z-04/00Z...
LARGE UPPER TROUGH APPROACHING FROM THE PACIFIC WILL ADVECT CONSIDERABLE
MOISTURE INTO THE AREA THRU THE FCST PD. 00Z-06Z: CLDS AGL SCT060
SCT-BKN 100 AND 200-250...SFC WNDS 10010KT. AFT 06Z: SCT-BKN 030-050
BKN-OVC 080-150 WITH MTNS FQTLY OBSCD. LCL IFR/LIFR BKN005-100
BKN-OVC 010-030 OVC 050-080 VSBY 1-3SM +RA BR. ISOLD CB/TS PSBL WITH
PL. OCNL MDT TURBC OV NR MTNS AND MDT RME/MXD ICGICIP 070-140 MSL.
SFC WINDS 120-080 12KT.
&&
.FIRE WEATHER...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN UNITED
STATES AND PRODUCE WIDESPREAD RAIN SHOWERS ALONG WITH MOUNTAIN SNOWS
TONIGHT 3 TO 6 INCHES OF TOTAL SNOW WITH THIS SYSTEM IS POSSIBLE FOR
THE MOUNTAINS ABOVE 6000 FEET WITH 6-12 INCHES LIKELY ABOVE 7500
FEET WEDNESDAY AND THURSDAY. WITH THE HEAVY HIGH ELEVATION SNOWS AND
THE MODERATE TO LOCALLY HEAVY RAINFALL EXPECTED AT LOWER ELEVATIONS
WEDNESDAY INTO EARLY THURSDAY...BE ALERT FOR ELEVATED STREAM AND
RIVER WATER LEVELS AND FLOODING POTENTIAL WHICH COULD PERSIST
THROUGHOUT THE REMAINDER OF THE WEEK. WESTERLY WINDS WILL BRING
MOSTLY DRY AND SEASONABLY WARMER WEATHER TO THE BORDERLAND FRIDAY
THROUGH THE WEEKEND. ANOTHER SYSTEM WILL EFFECT THE AREA IN THE FEB
8-10 TIME FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 42 54 40 56 39 / 60 70 60 30 10
SIERRA BLANCA TX 35 52 33 56 36 / 50 60 50 30 10
LAS CRUCES 41 54 39 56 37 / 60 70 60 30 10
ALAMOGORDO 38 51 36 54 34 / 50 70 60 30 10
CLOUDCROFT 28 33 25 37 21 / 60 80 60 40 10
TRUTH OR CONSEQUENCES 38 52 35 53 33 / 60 70 60 30 10
SILVER CITY 36 46 35 47 32 / 70 70 60 30 10
DEMING 42 54 38 55 36 / 60 70 60 30 10
LORDSBURG 41 54 38 55 36 / 70 60 50 30 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
THURSDAY FOR NMZ025.
TX...NONE.
&&
22/20
TRIPOLI/NOVLANHazardous weather outlook, Feb 2, 5:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
525 AM MST TUE FEB 2 2010
NMZ022>025-030>032-TXZ055-056-031315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
525 AM MST TUE FEB 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN
UNITED STATES TONIGHT THROUGH THURSDAY. AS A RESULT RAIN SHOWERS
WILL INCREASE ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS LATE THIS
AFTERNOON AND ESPECIALLY TONIGHT WITH VERY ISOLATED THUNDERSTORMS
ALSO POSSIBLE. MODERATE TO HEAVY SNOW WILL ALSO FALL ABOVE 7500
FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS LIKELY ACROSS THE LOWLANDS WITH SNOW OVER THE HIGHER
MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT. SCATTERED LOWLAND RAINS AND
MOUNTAIN SNOWS WILL OCCUR ON THURSDAY WITH MOST PRECIPITATION ENDING
BY LATE AFTERNOON OR EARLY EVENING. TOTAL RAINFALL AMOUNTS WILL
EXCEED AN INCH OVER A FEW AREAS RESULTING IN MINOR FLOODING. TOTAL
SNOW AMOUNTS WILL RANGE FROM 6 TO 12 INCHES ABOVE 8000 FEET WITH 3
TO 6 INCHES OF SNOW BETWEEN 7000 AND 8000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS WEATHER OFFICE.
ROGASH
Heavy Snow, Southern Sacramento Mountains
- When
- February 2, 11:00 PM MST to February 4, 8:00 AM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported across the Southern Sacramento Mountains with snowfall totals of up to 14.5 inches reported in Cloudcroft. Other reports included 13 inches 16 miles east of Cloudcroft, 10 inches in Sacramento and Dunken, 8 inches near Elk and 7.2 inches in Sunspot.
Heavy Snow, Southwest Mountains/Lower Gila Region
- When
- February 3, 7:00 AM MST to February 4, 4:00 AM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Department of Highways
Snowfall totals of up to 8 inches were reported along Highway 15 around 7000 feet and up to 4 inches in Silver City.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Virginia, February 2 to 3, 201024 events
- Winter Weather in New Jersey, February 2 to 3, 201021 events
- Winter Storm and Winter Weather in Maryland, February 2 to 3, 201015 events
- Winter Storm and Winter Weather in West Virginia, February 2 to 3, 201010 events
- Winter Weather in Pennsylvania, February 2 to 3, 20109 events
- Winter Weather in North Carolina, February 2, 20107 events
- Winter Weather in Kentucky, February 2, 2010$10,000 · 5 events
- Winter Weather in Maryland, February 2 to 3, 20105 events
- Winter Weather in Delaware, February 2 to 3, 20104 events
- Heavy Snow in Virginia, February 2 to 3, 20103 events
- Heavy Rain in Hawaii, February 2, 20103 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 2, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215804, 215805.